Hail, Warren
- When
- April 8, 6:05 PM EST
- Where
- Warren County, 0.69 mi N of West Lebanon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.280, -87.380
Relayed via Twitter.
A severe weather outbreak occurred during the evening hours of April 8th. A line of severe thunderstorms moved through central Indiana intitially causing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A severe weather outbreak occurred during the evening hours of April 8th. A line of severe thunderstorms moved through central Indiana intitially causing large hail and damaging winds. As the storms progressed, the hail threat gradually decreased with wind speeds rapidly increasing. In addition to widespread 60 to 70 mph winds, the line of storms had several mesovortices that led to areas of enhanced winds up to 90 mph and produced an EF-1 tornado in Mooresville, IN.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 8, 3:00 PM EST, 3 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 400 PM EDT Wed Apr 8 2020 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 306 PM EDT Wed Apr 8 2020 An active weather pattern will be in place tonight with widespread thunderstorms and likely severe weather across central Indiana. A strong upper level low will track across the Great Lakes region with a surface front providing forcing for thunderstorms late this evening and tonight. In the aftermath of the front, much cooler than normal weather will be in place for much of the next week with chances for rain tomorrow and again early next week. A few rumbles of thunder will be possible at times as well. && .NEAR TERM /This Evening and Tonight/... Issued at 306 PM EDT Wed Apr 8 2020 Not much has changed since the mid-morning update with a significant risk for severe weather late this evening and tonight, especially across SW Indiana. A strong upper level low pressure system is moving across southern Canada with an associated surface cold front that is expected to pass through central Indiana tonight. Ahead of the front, a complex of severe thunderstorms is expected to move through the area between 8 PM and midnight. Ample forcing will be in place this evening and with 0-6 km shear in excess of 50 kts and low level helicity in the range of 100-300 m^s/s^s, large hail, damaging winds, and isolated QLCS tornadoes are possible if not likely across portions of SW Indiana. The only major inhibitor for severe weather is instability with ongoing mixing of surface moisture which could limit the CAPE. Surface mixing will also raise LCLs and help lessen the tornado risk With that said, low level lapse rates will be between 8 and 9 C/km which will allow for efficient mixing down of thunderstorm winds by this evening. Moisture at points along and north of I-74 will be marginal at best with lower confidence in severe weather. All in all, the potential is there for a brief period of significant severe weather, especially across southwest Indiana with lower chances the further northeast. As the system progresses further into Indiana, the risk for hail lessens and the risk for damaging winds increases. As we move into the overnight hours, the story changes to the potential for gusty winds as skies begin to clear. Winds are likely to gust in excess of 25-30 mph at times with stronger winds during the day tomorrow. Skies will gradually clear with lows dropping into the low to mid 40s. && .SHORT TERM /Thursday through Saturday/... Issued at 306 PM EDT Wed Apr 8 2020 Much of the day tomorrow and through the short term will be dry and cold with very strong cold air advection in place in the aftermath of the low pressure system that will bring severe weather tonight. Strong pressure gradients and mostly clear skies during the morning hours will allow winds to gust upwards of 30 to 40 mph at times. A few rain showers are possible during the afternoon hours with a bit of snow and graupel potentially mixing in across the northern counties as steep low level lapse rates will allow for effective evaporative cooling. After tomorrow, the focus then turns to the potential for frosts and freezes as many of the nights will be dropping into the low to mid 30s going forward. Thursday night has the potential for a freeze in spots with clear skies and effective radiational cooling. Winds will likely remain too high for anything other than very patchy frost. As we move into Friday night, conditions will be more favorable and areas to widespread frost are likely. Highs will range from the upper 40s to low 50s on Thursday and Friday to the mid to upper 50s on Saturday. Lows will drop into the low to mid 30s Thursday night and Friday night. && .LONG TERM /Saturday night through Wednesday/... Issued at 306 PM EDT Wed Apr 8 2020 A cooler than normal pattern continues into the long term period with northwesterly flow finally breaking by the weekend. Models and ensembles are showing a stronger and more consistent signal for rain Sunday night into Monday as an upper level low pressure system tracks across the Ohio Valley. The heaviest axis of rain looks to still stay south of the forecast area, but may change as time moves forward. This system exits the area Monday night with another shot of cold air and possibly a few snowflakes Monday night and Tuesday night. Confidence remains very low in this occurring with medium to high confidence in the need for frost advisories/freeze warnings at times next week. Temperatures will be below to much below average for much of the period. && .AVIATION /Discussion for 08/21Z TAF Update/... Issued at 359 PM EDT Wed Apr 8 2020 No changes needed for TAF as expectations for this evening have not changed. Previous discussion follows... VFR conditions expected outside of any convection. A line of thunderstorms is expected to bring MVFR to IFR conditions at times to all terminals this evening. Storms will be moving in from the NW and impact LAF and HUF first before moving on to BMG and IND. Tried to narrow the window as much as confidence allows, but there remains some uncertainty. A brief period of very strong winds is possible, especially at HUF and BMG, but confidence in timing is not high enough for an explicit mention. After convection ends, dry weather is expected through the end of the period with gusty NW winds approaching 20-25kts. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...White NEAR TERM...White SHORT TERM...White LONG TERM....White AVIATION...White
Hazardous Weather Outlook National Weather Service Indianapolis IN 118 PM EDT Wed Apr 8 2020 INZ021-028>031-035>049-051>057-060>065-067>072-091730- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 118 PM EDT Wed Apr 8 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: Thunderstorms are expected tonight. Some storms may be severe. Hazards: Damaging winds, large hail, isolated tornadoes, lightning, heavy rain. Timing: Highest severe threat will be from 800 PM to 1200 AM EDT. Discussion: A cold front will move through the area tonight bringing showers and thunderstorms. Severe storms are possible, with areas southwest of a Terre Haute to Seymour line seeing the highest chances for severe weather. Remain weather aware today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: Breezy conditions are expected Thursday with gusts over 35 mph possible. Thunderstorms are possible over all or parts of the area Sunday afternoon through Monday. Discussion: Much colder air will flow into the area on Thursday. Gusty winds will accompany the colder air. Frost and freeze concerns will be around Thursday and Friday nights, as well as early next week. A low pressure system could bring a few thunderstorms Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. .STORM MOTION STATEMENT... The expected storm motion tonight is from the northwest at around 50 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
Special Weather Statement
National Weather Service Indianapolis IN
641 PM EDT Wed Apr 8 2020
INZ028-029-035-082330-
Fountain-Warren-Tippecanoe-
641 PM EDT Wed Apr 8 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FOUNTAIN...WESTERN
TIPPECANOE AND WARREN COUNTIES...
At 640 PM EDT, a strong thunderstorm was located near Rossville, or
12 miles southwest of Talbot, moving east at 35 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Lafayette, West Lafayette, Williamsport, Attica, Shadeland, West
Lebanon, Pine Village, Tab, Purdue University, Rainsville and Pence.
This includes Interstate 65 between mile markers 181 and 183.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4056 8690 4022 8691 4025 8753 4048 8753
4048 8709 4054 8709
TIME...MOT...LOC 2240Z 266DEG 32KT 4036 8759
LashleyThe Indianapolis radar (KIND), 113 km away, was scanning. The volume nearest the first event began at 23:05 UTC.
52 thunderstorm wind, 15 hail, 1 tornado, 1 lightning. Local standard time, as filed.
Relayed via Twitter.
Relayed via Twitter.
Relayed via Facebook.
Large tree limb snapped due to thunderstorm wind gusts over driveway. Relayed via broadcast media.
Emergency manager reports numerous power lines were knocked down due to thunderstorm wind gusts. Trees and tree limbs of unknown size were also snapped.
Trained spotter estimated 75 mph thunderstorm wind gust at this location.
Several tree limbs up to 3 inches snapped due to thunderstorm wind gusts. Power poles were also snapped.
Pictures received via twitter of tree limbs and power limbs downed due to thunderstorm wind gusts.
Semi-trailer blown over by thunderstorm wing gusts on Indiana State Road 32.
Emergency manager reports severe tree damage across county due to thunderstorm wind gusts. Numerous snapped tree limbs and small trees with widespread power outages.
Two reports of minor structural damage due to thunderstorm wind gusts.
Thunderstorm wind gusts led to widespread power outages in Terre Haute with several reports of snapped tree limbs and power poles.
Thunderstorm wind gust estimated by emergency manager.
Widespread wind damage reported to emergency manager across the county. 30,000 power outages were reported with numerous tree and tree limbs snapped.
Numerous trees and power poles snapped across the county due to thunderstorm wind gusts. Damage was locally concentrated in Danville.
Several power lines downed due to thunderstorm wind gusts near 171st St and State Road 32. Other reports of tree limbs snapped received in the same general area.
A healthy tree trunk with a diameter of around 12 inches was snapped due to thunderstorm wind gusts.
Two hundred feet of fence and several road signs blown down due to thunderstorm wind gusts on Indianapolis International Airport property.
MPing report of several 3 inch tree limbs snapped due to thunderstorm wind gusts.
Several large tree limbs and trees snapped due to thunderstorm wind gusts across the area with a concentrated area within the town of Sullivan. Numerous power outages reported as well.
Structural damage reported to CVS on the intersection of 131st street and State Road 37 due to thunderstorm wind gusts.
The tornado began northwest of the intersection of concord and main in Mooresville before doing significant roof and tree damage to portions of downtown. The largest damage occurred to a brick building where the roof was uplifted and fell causing structural damage to the building. The tornado continued to track to the southeast before damaging a large picnic shelter and crossing State Road 67. The tornado then |lifted. In addition to the tornado, an area about 200 yards on either side of the tornado experienced straight line winds that gusted as high as 70 to 80 mph that caused additional damage.
Spotter reported several large tree limbs snapped near his location due to thunderstorm wind gusts with live power lines on the road.
Several small tree limbs snapped near the Indianapolis Weather Forecast Office.
A tree was downed on a house due to thunderstorm wind gusts east of Hague ROad between 71st and 75th streets. Relayed via twitter.
A roof was blown off at this location due to thunderstorm wind gusts. Nearby, several trees were uprooted or snapped.
A 60 mph thunderstorm wind gust was estimated at this location.
Part of roof blown off of house due to thunderstorm wind gusts near County Road 850 N and South Paddock Road.
Trees downed due to thunderstorm wind gusts.
Multiple reports of structural damage reported in Vincennes with significant tree damage due to thunderstorm wind gusts across town. Widespread power outages also reported.
Snow plows were needed to clear the volume of tree damage and debris from roads across town. Numerous tree and tree limbs snapped due to thunderstorm wind gusts.
Semi blown off of US 41 south of Vincennes due to thunderstorm wind gusts.
Roof was blown off of building at 90 East Jefferson due to thunderstorm wind gusts. Partial collapse of home at 1001 N Home Ave. Damage to steeple and church at 100 E Madison. Emergency manager also reported significant tree damage across the county with no specific locations.
Numerous power outages reported across southern and central Madison county. Trees and tree limbs downed due to thunderstorm wind gusts.
Picture of an uprooted tree fallen on a house and damaging the home and chimney. Damage was due to thunderstorm wind gusts. Relayed via twitter.
Tower with a small wind turbine collapsed on a private residence. Shingles of roof also blown away.
A 70 mph thunderstorm wind gust was estimated at this location.
Fire department was responding to two fires in southern Johnson County that were started by lightning.
Picture received of uprooted tree that had fallen on a car due to thunderstorm wind gusts. Relayed via twitter.
Tree limbs of size up to two inches downed due to thunderstorm wind gusts at this location.
Several medium sized tree limbs snapped due to thunderstorm wind gusts.
Many trees snapped due to thunderstorm wind gusts between 4999 and 5312 South Owensburg Road.
Numerous trees and power poles blown over or snapped due to thunderstorm wind gusts within Shelbyville and nearby communities.
A barn was destroyed due to thunderstorm wind gusts at this location. In addition, corn stalks completely covered a nearby fence. There was significant tree damage at several residences nearby with large trees snapped.
Barn with metal siding was blown down at this location due to thunderstorm wind gusts. Nearby, several trees and power lines we downed.
A measured thunderstorm wind gust at this location. Reports received of significant tree damage across town and in nearby communities.
Quarter to half dollar sized hail with moderate ground cover of hail.
Three houses and one business had significant roof damage due to thunderstorm wind gusts.
Trailer home rolled over by thunderstorm wind gust.
Significant damage in Fayetteville due to thunderstorm wind gusts. Power lines are down, roofs badly damaged, and large trees are down. Metal chimney at the Indian Creek volunteer fire department is bent. A 77 mph wind gust was measured via a personal weather station.
House with half of the roof torn off as well as barn damage nearby due to thunderstorm wind gusts.
Extensive tree damage reported via Facebook due to thunderstorm wind gusts across North Vernon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2020Every state in 2020This day in weather historyThe tornado archive for Indiana, 2020Warnings in Indiana, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875951, 875950, 875952, 875953, 875954, 875955, 875959, 875960, 875962, 875957, 875956, 875958, 875961, 875968, 875963, 875980, 875964, 875967, 875966, 875969, 875965, 875972, 875974, 875976, 875973, 875975, 875977, 875971, 876007, 875978, 876060, 875981, 875983, 875979, 875984, 876006, 875987, 875988, 875990, 875999, and more.